So my question is do any of you suffer from any kind of hallucinations which might be caused by your meds?

Recently I've been experiencing some strange things and it's usually when I'm trying to get off to sleep, I either see big insects flying above my head or in to my face or see dark figures in my room at the end of my bed!! Now I'm trying to work out if this is just me adjusting to my new home and living on my own or whether it might have anything to do with the montelukast or symbicort inhalers I take, it's really starting to worry me as I am awake when it happens so I know it's not a dreaming and I actually have to wave my hands to be sure there is nothing there, my heart is always pounding afterwards with the fright of it which then means it takes me ages to get off to sleep and makes my breathing a bit worse!

I know that one of the side effects of montelukast is hallucinations (hearing and seeing things), I have a appointment with the consultant on 1st March so I will ask him when I go but I just wondered if anyone else has similar things.

10 Replies

  • Hey Dawn,

    this prob isnt to helpful but i have had both these meds and not had hallucinations but what i have had is the feeling of not really being where i am if that makes sense. So physically i am sat on a bed but the way i feel its as though im in a bubble and not really here...im sure i sound as though im making no sense but i cant really describe it sorry


  • Hi Dawn,

    I've not had any problems with side effects of montelukast but it can affect people in different ways!

    When you said hallucinations I immediately wondered if it was when you were falling asleep or waking up. It might be linked to the meds but it's not uncommon to see things in this state when you're not actually dreaming - hypnagogic hallucinations - and it might be less scary if you know what's going on. I will admit to being a massive geek here and finding this whole area fascinating though it's not so much fun for you I know. I've had a couple which were very realistic - involved something with wings sitting on my chest - and it was definitely better knowing what they were (I'd read about them before I had one).

    Though of course definitely ask your consultant about it; this is in no way medical advice but thought it might be reassuring meanwhile to know you are not going crazy - and knowing that may help your breathing and getting off to sleep.

    Here is a wikipedia link which may help. Hope you get some better sleep soon. en.wikipedia.org/wiki/Hypna...

  • Montelukast

    Hi Dawn,

    I had to stop taking Montelukast as I honestly thought I was going mad! Very vivid dreams which I was unable to distinguish from reality and hallucinating just before sleep and when almost awake.....if you know what I mean!?

    Once I stopped the tablets the symptoms disappeared. Sadly I don't seem to be a good candidate for a lot of meds and so although I get lots of symptoms and admissions I'm not on much therapy :( I can't take aminophyllin in any form as it gives me severe headaches.

    If I was you I would talk to your doctors asap about the symptoms you describe, don't just stop the meds but get medical advice as soon as possible.

    Take care and hope things improve


  • I've not really had them before which is why I was linking it to the meds or maybe strange environment due to being in a new home and living on my own which I've not done before, maybe I'm anxious or worried about being on my own, I can't tell you how real it seems, 1st time I got the insect hallucination it was a giant daddy long legs, 30 cm or more wing span and it was flying in to my face, I actually yelped and tried to wack it away!! I know that when this happens I'm trying to get to sleep but I don't think I'm in any state of sleep at all, because I check the time and it's not long after getting in to bed, just nice to know I guess that other people have experienced the same, will def be speaking to consultant though as its not nice at all!!

  • Yes it's horrible. I've had them whilst awake but waiting for sleep as well as the vivid dreams. All were horrible....glad you'll be speaking to your consultant, if it's really happening a lot though it might be worth trying to get some phone advice first?

    Take care


  • Sorry Dawn, I hadn't quite registered how bad it was! I guess knowing what it is won't necessarily help that much then - I would freak out if I got insects too!

    Could well be the meds re timing at least? Now you mention it I maybe have had some odd dream experiences on it - my dreams have always been very vivid and weird (mostly enjoyably) but I've had some nights where I've fixated on one thing and not been able to stop dreaming about it and been stuck in a loop. and not sure if I was awake or not.

    The problem with hypnagogic hallucinations is that they aren't like dreams as you're sort of awake, you're aware of things going on round you (like being in your bedroom) and so they're way more freaky than dreams - my 'winged woman sitting on chest' was pinning my wrists down and beating her wings in my face, it wasn't at all like a dream which makes it worse.

    As FeeJay says perhaps phone advice -the AUK nurses might be able to help?

  • I've had hallucinations before but that was severals years ago and my throat and mouth swelled up but it turned out to be me being allergic to Salbutamol

  • Hi Dawn,

    Sorry your having a bad time its awful having hallucinations I know that very well ... I used to have regular hallucinations from a nerve blocking painkiller, but I ended up getting violent with them as someone was coming at me and unfortunately I'd attack the only person who was ACTUALLY there my boyfriend! I've since come off them and new ones seem to have slotted in well with my asthma medication.

    Ive been on Montelukast for years and sing there praises but I had sleep disturbance when I was first on them but once they had got into my system properly and blended with my other meds it works wonders now.

    If your still having hallucinations though please mention it to your GP as you may be having a reaction to the tablet.

    Good luck and hope you settle into your new house soon

    Jilly xx

  • The side effects of medication can include hallucinations. Your GP can advise on this. Those horrible hypnopompic and hypnagogic hallucinations when dropping off or waking up can be beastly and very life like. See your GP who will review you.

  • Montelukast

    Hi Dawn

    I tried Montelukast a good few years back and had exactly the same problems as you, not insects in the air but spiders on the ceiling, very real to me. The Montelukast also disturbed my sleep and made it worse. I went onto an alternative tablet called Zafirlukast (Accolate) it's not a common drug and hospitals don't tend to stock it but chemists get it no problem. At the time of starting it it really helped me so it may be worth putting it out there to your GP, with it being uncommon some GPs don't know much about it. It is in the same 'family' of drugs as Montelukast but is documented to have less side effects.

    I have no idea if this would work for you or if its even something your own GP would consider I'm not a medic but it cant hurt to ask the question when you see your Dr.


You may also like...